ADHD Meds Linked to Priapism, Prompts FDA Warning, Label Change

Caroline Cassels

December 17, 2013

Methylphenidate has been linked to a rare risk for priapism in males taking the stimulant for the treatment of attention-deficit/hyperactivity disorder (ADHD), the US Food and Drug Administration (FDA) warns.

In a release, the agency reports that the stimulant may in rare instances cause prolonged and sometimes painful erections, and as a result, it has updated drug labels to alert the public to this rare but serious side effect.

The FDA warning and label changes come on the heels of a recent postmarketing review of methylphenidate products.

Patients who take methylphenidate and develop erections lasting longer than 4 hours should seek immediate medical treatment to prevent long-term problems with the penis. If not treated right away, priapism can lead to permanent damage to the penis.

"In our review, the median age of patients taking a methylphenidate product who experienced priapism was 12.5 years (range 8 to 33 years). In a few patients, priapism occurred after an increase in the dosage of methylphenidate, but priapism has also occurred under other conditions, such as during short periods of time when the drug was stopped temporarily, when there was a longer than typical time between doses, or after stopping the drug permanently. Two patients required surgical intervention; one required shunt placement, and the other had to have needle aspiration of the corpus cavernosum," the agency reports.

The risk for priapism may warrant health professionals to consider alternative nonstimulant agents. However, the FDA also notes that the nonstimulant drug atomoxetine (Strattera, Eli Lilly and Company), another drug used to treat ADHD, has also been associated with priapism in young children, teenagers, and adults.

Priapism appears to be more common in patients taking atomoxetine than in patients taking methylphenidate products. Healthcare professionals should be cautious when considering changing patients from methylphenidate to atomoxetine, the FDA warns.

The agency notes that amphetamine products are also used to treat ADHD and that it has received reports of priapism in 4 patients taking an amphetamine product.

"However, whether the amphetamine products caused priapism is uncertain, because all of these patients had been taking other medications that are thought to cause priapism. Therefore, we cannot conclude that the use of amphetamine products can result in priapism," the FDA concludes.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....